diagnosis: rheumatic fever will I ever do triathlons again?

Discussion in 'Triathlon' started by Mike Lana, Apr 17, 2003.

  1. Mike Lana

    Mike Lana Guest

    I have been laid up for the last three weeks. Originally I was diagnosed with mono. Then after
    things did not add up and 10 tubes of blood and a thought culture later I find out its a cousin of
    rheumatic fever. I guess I had strep and never knew it. They injected this penicillin that looked
    more like Crisco into my but and gave me a whole lot more antibiotics. I am really concerned with
    heart valve defects from this. My doctor is going to check in a 2 weeks. Has anyone else had this? I
    am afraid of it ending tri's for me. Thanks Mike [email protected]
     
    Tags:


  2. Roger Hunter

    Roger Hunter Guest

    "Mike Lana" <[email protected]> wrote in message
    news:[email protected]...
    > I have been laid up for the last three weeks. Originally I was diagnosed with mono. Then after
    > things did not add up and 10 tubes of blood and a thought culture later I find out its a cousin of
    > rheumatic fever. I guess I had strep and never knew it. They injected this penicillin that looked
    > more like Crisco into my but and gave me a whole lot more antibiotics. I am really concerned with
    > heart valve defects from this. My doctor is going to check in a 2 weeks. Has anyone else had this?
    > I am afraid of it ending tri's for me.

    Mike, sadly, if you have had rheumatic fever I think you may be correct. However, get as many
    opinions as you can on this. Individual cardiologists are not infallible - they're human - so don't
    assume that a 'yes' or a 'no' from one is good or bad. As a ex-doctor, I'm aware that doctors are
    frequently reluctant to go against the opinion of a colleague in the same field, so do everything
    you can do to ensure you get a *completely* honest opinion. I'd be looking for a minimum of three
    opinions before you should feel comfortable making a final decision.

    Fingers crossed that you had a mild dose, and that any valve damage is temporary. The very best of
    luck to you.

    Roger.
     
Loading...
Loading...